Kentucky, 2015

Damaging Wind and Heavy Rain in Kentucky, August 19, 2015

August 19, 2015 · NWS JKL · 2 events in 2 counties and zones

Scattered thunderstorms developed during the midday and afternoon hours producing gusty winds and brief torrential downpours. One such storm produced an isolated instance of wind damage in Breathitt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms developed during the midday and afternoon hours producing gusty winds and brief torrential downpours. One such storm produced an isolated instance of wind damage in Breathitt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 19, 9:04 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 19, 9:04 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1004 AM EDT WED AUG 19 2015

.UPDATE...
ISSUED AT 1004 AM EDT WED AUG 19 2015

MORNING MCS TRACK ACROSS SOUTHERN INDIANA AND WESTERN KENTUCKY HAS
BEEN FALLING APART OVER THE PAST FEW HOURS. HOWEVER...IT HAS SENT
AN OUTFLOW BOUNDARY EAST INTO CENTRAL KENTUCKY. A DISTURBANCE
PUSHING NORTH OUT OF CENTRAL/WESTERN TENNESSEE HAS RUN INTO THIS
BOUNDARY...WITH SHOWERS AND THUNDERSTORMS EXPANDING ACROSS SOUTH
CENTRAL KENTUCKY. THIS TREND SHOULD CONTINUE AS ACTIVITY CONTINUES
TO PROGRESS NORTHEAST THROUGH REST OF THE MORNING AND INTO MIDDAY.
WITH ACTIVITY EXPANDING...IT LOOKS LIKE MOST AREAS WILL SEE SOME
SHOWER ACTIVITY PRIOR TO 2 PM. AS THIS DISTURBANCE PUSHES
NORTH...A LULL WILL BE SEEN THROUGH MID AFTERNOON...BEFORE
ADDITIONAL SHOWERS AND STORMS FIRE UP DURING PEAK DAYTIME
INSTABILITY. ANY WIND THREAT WILL HOLD OFF UNTIL LATER IN THE DAY
AS WIND SHEAR INCREASES THIS EVENING AHEAD OF THE APPROACHING COLD
FRONT. UPDATED FORECAST HAS BEEN SENT.

UPDATE ISSUED AT 654 AM EDT WED AUG 19 2015

MADE A COUPLE OF MINOR CHANGES TO THE FORECAST GRIDS FOR EARLY
THIS MORNING. FIRST...INGESTED THE LATEST BLENDED MODEL DATA AND
OBS INTO THE HOURLY GRIDS TO ESTABLISH NEW TRENDS. ALSO ADDED
PRECIPITATION CHANCES INTO THE GRIDS FOR 11Z THIS MORNING TO
ACCOUNT FOR SOME ISOLATED SHOWERS THAT WILL BE MOVING ACROSS THE
TENNESSEE BORDER SHORTLY. ASIDE FROM THOSE TWO ITEMS THE FORECAST
REMAINS ON TRACK THIS MORNING.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 301 AM EDT WED AUG 19 2015

THERE WERE SOME TIMING DIFFERENCES AMONGST THE SHORT TERM MODELS
REGARDING PRECIPITATION ONSET IN OUR FORECAST AREA LATER THIS
MORNING. THE NAM12 FEATURE SLIGHTLY SLOW EASTWARD PROGRESSION OF A
COLD FRONT ACROSS THE AREA THAN THE GFS. THE NAM12 HAS THE FRONT
MOVING THROUGH THE AREA TOWARD THE END OF THE DAY ON
THURSDAY...WHILE THE GFS HAS THE FRONT OUT OF EASTERN KENTUCKY BY
18Z ON THURSDAY. BASED ON THAT...A BLEND OF MODEL DATA MADE THE
MOST SENSE FOR THE SHORT TERM PORTION OF THE FORECAST. IN
GENERAL...THE LARGE SCALE PATTERN OVER THE NEXT COUPLE OF DAYS
SHOULD FEATURE A LARGE TROUGH ALOFT MOVING ACROSS THE GREAT LAKES
REGION AND INTO NEW ENGLAND...WITH A TRAILING COLD FRONT
PROGRESSING FROM WEST TO EAST ACROSS THE GREAT LAKES...OHIO VALLEY
AND TENNESSEE VALLEY REGIONS. SHOWERS AND STORMS WILL BREAK ALONG
AND AHEAD OF THE SURFACE BOUNDARY. THE PEAK OF ACTIVITY SHOULD BE
TONIGHT INTO THURSDAY DURING FRONTAL PASSAGE. BEFORE THE FRONT
ARRIVES WE CAN EXPECT SHOWERS AND STORMS TO FIRE UP IN THE WARM
MOIST AND UNSTABLE AHEAD OF THE FRONT. THE WESTERN PART OF THE
FORECAST AREA SHOULD SEE THE HIGHEST PROBABILITY OF RAIN TODAY
BECAUSE OF THIS.

TEMPERATURES DURING THE PERIOD WILL RUN RIGHT AROUND NORMAL TODAY
AND TONIGHT IN THE WARM AIR ADVECTION PATTERN IN LIEU OF THE
FRONT. HIGHS ON THURSDAY LOOK TO BE MUCH COOLER THAN NORMAL...AS
MUCH COOLER AN DRIER AIR SPILL INTO THE REGION BEHIND THE
DEPARTING FRONT...WITH ADDITIONAL INFLUENCE FROM THE WIDESPREAD
CLOUDS AND RAIN EXPECTED DURING THE DAY. HIGHS ON THURSDAY ARE
EXPECTED TO TOP OUT IN THE MID TO UPPER 7OS.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 500 AM EDT WED AUG 19 2015

SURFACE HIGH PRESSURE OVER THE REGION WILL BRING DRY WEATHER WITH
COMFORTABLE HUMIDITY LEVELS TO START THE PERIOD. A SUBSTANTIAL
MID/UPPER LEVEL TROUGH TRAVERSING SOUTHERN CANADA AND THE NORTHERN
CONUS WILL SEND ANOTHER COLD FRONT SOUTHEAST THROUGH OUR LOCAL
AREA SUNDAY NIGHT AND MONDAY. MOISTURE RECOVERY BEFORE FROPA IS
NOW LOOKING LIMITED AND MAINLY AT THE LOWER LEVELS...AND UPPER
LEVEL SUPPORT FOR PRECIP IS LACKING. WILL CONTINUE TO MENTION
PRECIP IN THE FORECAST...BUT DO NOT THINK ANYTHING MORE THAN LOW
CHANCE POP IS WARRANTED AT THIS POINT. HIGH PRESSURE BUILDS IN
AGAIN BEHIND THE FRONT WITH A REINFORCING PUSH OF DRIER AIR FOR
TUESDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 654 AM EDT WED AUG 19 2015

FOG SO FAR THIS MORNING HAS NOT PANNED OUT AS PREVIOUSLY FORECAST
FOR THE TAF SITES. JKL HAS NOT SEEN ANY FOG AT ALL SO FAR AND
LIKELY WILL NOT AS THE SUN WILL BE UP SOON AND WILL BURN OFF ANY
FOG THAT HAS FORMED IN THE VALLEY BELOW THE AIRPORT. LOZ AND SME
EXPERIENCED PERIODS OF FOG OVERNIGHT THAT CREATED IFR AND LIFR
CONDITIONS AT TIMES FOR THOSE TWO AIRPORTS...BUT THE FOG AT BOTH
LOCATIONS HAS GIVEN WAY TO A DECK OF LOW MVFR STRATUS. FOG HAS NOT
YET OCCURRED AT EITHER SJS OR SYM AND PROBABLY WILL NOT
MATERIALIZE THIS MORNING. THE NEXT ISSUE FOR THE TAF SITES WILL BE
SHOWERS AND STORMS. A FEW SHOWERS ARE ALREADY MOVING INTO WAYNE
COUNTY AT THIS TIME. SHOWERS AND STORMS WILL BECOME MORE NUMEROUS
AFTER THE SUN COMES UP AND THINGS BEGIN TO HEAT UP. ALL THE TAF
SITES SHOULD BE EXPERIENCING RAIN SHOWERS...WITH ISOLATED
THUNDERSTORMS NEARBY...BY 16 OR 17Z TODAY. THIS ACTIVITY IS
EXPECTED TO PERSIST THROUGH THE END OF THE TAF PERIOD. VFR
CONDITIONS WILL BE ON TAP FOR EACH AIRPORT IN GENERAL...WITH MVFR
TO IFR CONDITIONS EXPECTED WHENEVER A THUNDERSTORM OR AN INTENSE
RAIN SHOWER MOVE PAST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...AR
LONG TERM...HAL
AVIATION...AR
Hazardous weather outlook, Aug 19, 3:22 AM EST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
422 AM EDT WED AUG 19 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
422 AM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME STORMS THIS
AFTERNOON AND EVENING COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED THURSDAY...AND ARE ALSO POSSIBLE AT
TIMES FROM SUNDAY THROUGH MONDAY. SOME OF THE STORMS ON THURSDAY
COULD PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

The radar

The Jackson,KY radar (KJKL), 115 km away, was scanning. The volume nearest the first event began at 15:34 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pulaski

When
August 19, 10:35 AM EST to 11:15 AM EST
Where
Pulaski County, 0.69 mi N of Albia
Reported by
Public
Coordinates
37.330, -84.570

Two and half inches of rain fell in a 45 minute period.

Thunderstorm Wind, Breathitt

When
August 19, 12:10 PM EST
Where
Breathitt County, 0.69 mi S of Yeadon
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.540, -83.450

A tree was blown down and onto Hwy 30 between mile markers 7 and 8 near Elkatawa.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597602, 596047.